Anyway, I had an appointment with my GI doctor last week to discuss how I've been feeling since I started Prednisone and also plan the next step in my treatment. Thankfully they agree that I should start tapering off steroids soon. So beginning this Sunday I am going to decrease my dosage by 5 MG per week. Historically I have always had a miserable time coming off steroids even at the slowest of paces. I am pretty sure this time around if I start to feel like crap I am going to take it even slower, at least to get me through the holidays.
We also agreed to start monthly infusions of Tysabri immediately. I talked in great detail about this drug before but feel free to google it. The main fear with this drug is developing a rare brain infection called PML. However, most of these PML cases happen to those taking Tysabri for Multiple Sclerosis and also patients who are concurrently taking other immune lowering medicines at the same time, like Remicade or Methotrexate. The goal for Tysabri is that it will start working for me just as I'm weaning off Prednisone, so as to not notice the usual intestinal problems that always return as my body gets less and less steroids each week. If I can successfully free myself of steroids this way, they will assume the Tysabri is working and also expect to see other improvements that steroids have not fully given me. The magic time frame is six months to be totally free of roids, with some improvement being seen after three months. My first infusion is in a couple of weeks before Christmas and every 28 days thereafter.
I'm starting to get to the point where I'm comfortable with my doctor and we don't spend half the appointment going over my history again and again. I guess after how sick I was this year he really learned my case, how my disease works, and my preferences for how to deal with it. He has also had a fellow joining in on my case. I like this guy a lot. I guess since he's only a fellow he's very attentive, knows my case inside and out, and seems a little more relatable than my doctor. He really did a good job explaining to me how exactly Tysabri works with the brain, rather than the rubbish I've read online that only really confused me. My GI doc couldn't believe how great I looked at my appointment. I have put on 20 pounds! Happily! Most of it came back on right away but then it stopped for a while, of course until I started Prednisone and became obsessed with cooking and baking. It's been enjoyable. Although if you asked my family they would probably tell me to lay off the baking before we all get fat.